Research
Print page Print page
Switch language
The Capital Region of Denmark - a part of Copenhagen University Hospital
Published

Subacute fat-embolism-like syndrome following high-volume intramuscular and accidental intravascular injection of mineral oil

Research output: Contribution to journalJournal articleResearchpeer-review

  1. Potential pharmacobezoar formation of large size extended-release tablets and their dissolution - an in vitro study

    Research output: Contribution to journalJournal articleResearchpeer-review

  2. Utilization of lipid emulsion therapy in fatal overdose cases: an observational study

    Research output: Contribution to journalJournal articleResearchpeer-review

  3. Recreational drug use at a major music festival: trend analysis of anonymised pooled urine

    Research output: Contribution to journalJournal articleResearchpeer-review

  1. Amitriptyline accumulation in tissues after coated activated charcoal hemoperfusion-a randomized controlled animal poisoning model

    Research output: Contribution to journalJournal articleResearchpeer-review

  2. Potential pharmacobezoar formation of large size extended-release tablets and their dissolution - an in vitro study

    Research output: Contribution to journalJournal articleResearchpeer-review

  3. Techniques used to prevent gastrointestinal absorption

    Research output: Chapter in Book/Report/Conference proceedingBook chapterResearchpeer-review

  4. Utilization of lipid emulsion therapy in fatal overdose cases: an observational study

    Research output: Contribution to journalJournal articleResearchpeer-review

  5. Ventrikelaspiration er meget sjældent indiceret ved forgiftninger

    Research output: Contribution to journalJournal articleResearchpeer-review

View graph of relations

Objective. We present a rare case of subacute fat-embolism-like syndrome (FES-like) following intravascular injection of mineral oil-steroid solution with delayed diagnosis, acute onset of pulmonary distress, and transient clinical deterioration. Case report. A 40-year-old man was admitted following as a pedestrian being hit by a car. Examinations revealed sternum fracture and lung contusion. The patient was discharged with oral analgesics. Seven days later he returned presenting with coughing, hemoptysis, elevated leucocytes, and increased C-reactive protein. Chest radiograph revealed basal infiltrations. Suspecting pneumonia, the patient was discharged with antibiotics. Unkown to the clinicians, the patient had self-administered a mineral oil with added anabolic steroids by intramuscular injections for cosmetic purposes. The patient had observed blood on aspiration, and then relocated the needle before injecting 140 ml in his biceps muscle. Shortly after, the patient described near fainting and hemoptysis suggesting an accidental intravascular injection. Over the next 3 days the patient experienced increasing shortness of breath and hemoptysis. Examinations confirmed the diagnosis and the patient was treated with organ-specific supportive measures, tranexamic acid, and prednisolone and discharged after 11 days in the hospital. Conclusion. Subacute FES-like was associated with injection of body filler in muscle tissue. FES-like can mimic pneumonia, posttraumatic lung injury, and other more frequent causes to respiratory failure.

Original languageEnglish
JournalClinical toxicology (Philadelphia, Pa.)
Pages (from-to)1-3
Number of pages3
ISSN1556-3650
DOIs
Publication statusPublished - 14 Feb 2015

ID: 44985928